Ranitidine Induced Hepatotoxicity: A Review

Onkar Bedi, Amit Bandyopadhyay Banerjee, Thakur Gurjeet Singh, Sandeep Arora, Manisha Gupta
2020 Journal of Pharmaceutical Technology Research and Management  
Ranitidine (RAN) is one of the common drugs associated with idiosyncratic adverse drug reactions (IADRs) in humans. It was found to be associated with severe adverse drug reactions due to the presence of contaminants such as N-Nitrosodimethylamine (NDMA) which is claimed to be carcinogenic. As a consequence, on April 1, 2020, United States Food and Drug Administration (USFDA) had decided to call off all the RAN products from the market. The exact cause of RAN associated idiosyncratic
more » ... yncratic hepatotoxicity is not clear yet. Purpose: To summarize and analyze the reason behind the withdrawal of RAN products from the market and whether ranitidine will be available again in future or will FDA withdraw approvals of ranitidine National Drug Authority (NDA) and an abbreviated new drug application (ANDA)? Methods: We performed a systematic PubMed/MEDLINE search of studies investigating the reason behind the withdrawal of RAN products and explored the possible mechanism associated with RAN induced hepatotoxicity.Conclusion: RAN induced liver injury is difficult to diagnose and study because of its relative rarity and unpredictive occurrence. Recent studies suggest that most of the RAN associated idiosyncratic reactions may lead to hepatocyte damage, followed by a series of events, such as activation of specific T- and B-cells, release of proinflammatory mediators like TNFα, interleukins, various cytokines and chemokines. The exact cause of RAN associated idiosyncratic hepatotoxicity is not clear yet. More studies must be carried out on this to know about the exact reason behind RAN associated hepatotoxicity.
doi:10.15415/jptrm.2020.81006 fatcat:mbhal4dftbf3pkh5omkhssgsue